Skip to main content

On Semimonotone Matrices, \(R_0\)-Matrices and Q-Matrices


In 1979, Pang proved that within the class of semimonotone matrices, \(R_0\)-matrices are Q-matrices and conjectured that the converse is also true. Jeter and Pye gave a counterexample when \(n=5\) for the converse; namely, they gave a semimonotone matrix that is in Q but not in \(R_0\). In this paper, we prove this conjecture for semimonotone matrices of order \(n \le 3\) and provide a counterexample when \( n> 3\), showing the sharpness of the result. We also provide an application of this result.

This is a preview of subscription content, access via your institution.


  1. Aganagic, M., Cottle, R.W.: A note on \(Q\)-matrices. Math. Program. 16, 374–377 (1979)

    Article  Google Scholar 

  2. Cottle, R.W., Pang, J.S., Stone, R.E.: The Linear Complementarity Problem. Academic Press, New York (1992)

    MATH  Google Scholar 

  3. Eaves, B.C.: The linear complementarity problem. Manag. Sci. 17, 612–634 (1971)

    MathSciNet  Article  Google Scholar 

  4. Gowda, M.S.: On \(Q\)-matrices. Math. Program. 49, 139–141 (1990)

    Article  Google Scholar 

  5. Ingleton, A.W.: The linear complementary problem. J. Lond. Math. Soc. 2, 330–336 (1970)

    MathSciNet  Article  Google Scholar 

  6. Jeter, M.W., Pye, W.C.: An example of a nonregular semimonotone \(Q\)-matrix. Math. Program. 44, 351–356 (1989)

    MathSciNet  Article  Google Scholar 

  7. Jeter, M.W., Pye, W.C.: Some remarks on copositive \(Q\)-matrices and on a conjecture of Pang. Ind. Math. 35, 75–80 (1985)

    MathSciNet  MATH  Google Scholar 

  8. Kaplansky, I.: A contribution to Von Neumann’s theory of games. Ann. Math. 46, 474–479 (1945)

    MathSciNet  Article  Google Scholar 

  9. Kaplansky, I.: A Contribution to Von Neumann’s Theory of Games II, Linear Algebra and its Applications, pp. 226–228, 371–373. Elsevier, Amsterdam (1995)

  10. Murthy, G.S.R.: Some Contribution to Linear Complementarity Problem. Ph.D. thesis, SQC & OR unit, ISI Madras (1994)

  11. Murthy, G.S.R., Parthasarathy, T., Ravindran, G.: A copositive \(Q\)-matrix which is not \(R_0\). Math. Program. 61, 131–135 (1993)

    Article  Google Scholar 

  12. Murthy, G.S.R., Parthasarathy, T., Ravindran, G.: On copositive semimonotone \(Q\)-matrices. Math. Program. 68, 187–203 (1995)

    MATH  Google Scholar 

  13. Murty, K.G., Yu, F.T.: Linear Complementarity, Linear and Nonlinear Programming. Heldermann Verlag, Berlin (1988)

    MATH  Google Scholar 

  14. Pang, J.S.: On \(Q\)-matrices. Math. Program. 17, 243–247 (1979)

    Article  Google Scholar 

  15. Pye, W.C.: Almost \(P_0\)-matrices and the class \(Q\). Math. Program. 57, 439–444 (1992)

    Article  Google Scholar 

  16. Sushmitha, P.: On Some Generalisation of the Class of \(Q\)-Matrices. Ph.D. thesis, Department of Mathematics, IIT Madras (2021)

  17. Tsatsomeros, M.J.: Principal pivot transforms: properties and applications. Linear Algebra Appl. 307, 151–165 (2000)

    MathSciNet  Article  Google Scholar 

  18. Tsatsomeros, M.J., Wendler, M.: Semimonotone matrices. Linear Algebra Appl. 578, 207–224 (2019)

    MathSciNet  Article  Google Scholar 

  19. Wendler, M.: The almost semimonotone matrices. Spec. Matrices 7, 291–303 (2019)

    MathSciNet  Article  Google Scholar 

Download references


We profusely thank the referees for their detailed comments which helped us in shortening the proof of our main theorem and improved the presentation of the manuscript. We also thank the editor for many useful comments and Professor Seetharama Gowda for making several valuable suggestions on an earlier draft of the manuscript.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Gomatam Ravindran.

Additional information

Communicated by Alexey F. Izmailov.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Parthasarathy, T., Ravindran, G. & Kumar, S. On Semimonotone Matrices, \(R_0\)-Matrices and Q-Matrices. J Optim Theory Appl (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Q matrices
  • \(R_0\) matrices
  • Semimonotone matrices
  • Copositive matrices
  • Principal pivot transform
  • Completely mixed games

Mathematics Subject Classification

  • 90C33
  • 91A05